Mississippi, 2008

Tornadoes and Flash Flooding in Mississippi, May 14 to 15, 2008

May 14 to 15, 2008 · NWS JAN · 21 events in 15 counties and zones

Multiple rounds of storms evolved over the region starting late on the 14th and lasted through the 15th. This produced several areas of heavy rainfall across the forecast area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.9 million
Crop damage
$2.9 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Multiple rounds of storms evolved over the region starting late on the 14th and lasted through the 15th. This produced several areas of heavy rainfall across the forecast area. The region that experienced the greatest rainfall was across Northeast Louisiana, and West Central Mississippi where 5 to 8 inches fell. The other area of heavy rain was along Interstate 20, through Central and East Central Mississippi. Here, 3 to 6 inches fell. All this heavy rain resulted in flash flooding across the area. The severe weather was more scattered in nature, but what did occur was mainly damaging winds and located across the southern half of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 14, 2:20 PM CST, 26 minutes earlier.

Area forecast discussion, May 14, 2:20 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 PM CDT WED MAY 14 2008

.SHORT TERM...THE BIG WEATHER STORY IN THE SHORT TERM IS THE
POTENTIAL FOR FLOODING RAINFALL AND SEVERE THUNDERSTORMS TONIGHT AND
THURSDAY. THE PICTURE FOR TONIGHT IS MORE HAZY THAN USUAL DUE TO
VERY LOW LEVELS OF CONFIDENCE IN THE EVOLUTION OF POSSIBLE
SHORTWAVES THAT WILL LIFT INTO THE REGION OVERNIGHT AND THE EVENTUAL
PROGRESSION OF A WARM FRONT THAT REMAINS STALLED OVER SWRN ZONES.
THE FRONT MAY REMAIN STALLED OVER SRN AREAS OVERNIGHT DUE TO THE
POCKET OF COOLER AIR PRODUCED EARLIER BY WIDESPREAD PRECIP OVER NWRN
ZONES. HOWEVER...WIDESPREAD EVENING PRECIP OVER SRN ZONES MAY EVEN
THE PLAYING FIELD A LITTLE MORE AND ALLOW THE BOUNDARY TO DRIFT NWD
PER THE MODEL CONSENSUS...SHIFTING THE FOCUS FOR HEAVIER RAINFALL
INTO CENTRAL AND NRN ZONES TONIGHT. SATELLITE PIX SHOW ANOTHER
IMPULSE DEVELOPING OVER SRN TX...INCREASING THE ODDS THAT ANOTHER
COMPLEX WILL LIFT INTO THE FORECAST AREA OVERNIGHT. ALTHOUGH MODEL
CONFIDENCE IS LOW...HAVE PLACED A LITTLE MORE CONFIDENCE IN THE
LOCAL WRF MODEL THAT PLACES THE RAINFALL MAX ALONG THE AREA ALONG
AND NORTH OF THE I-20 CORRIDOR TONIGHT. CONSIDERING THE POSSIBILITY
THAT THE BAND OF MAX RAINFALL MAY DEVELOP FARTHER NORTH...PER THE
MODEL SOLUTION...AND THE FACT THAT HEALTHY CONVECTION WILL OCCUR
OVER SRN ZONES THROUGH THE EARLY EVENING...WILL LEAVE THE FLOOD
WATCH AS IS...COVERING THE WHOLE FORECAST AREA.

THE RISK OF SEVERE STORMS WILL BE HIGHEST ALONG AND S OF I-20 THIS
EVENING. THE AIR MASS REMAINS MOST UNSTABLE IN THAT AREA. AREAS
ALONG AND SOUTH OF THE BOUNDARY WILL HAVE THE BETTER CHANCE TO
BECOME SURFACE BASED AND STRONGER SHEAR WILL BE POSSIBLE IN THE
VICINITY OF THE BOUNDARY. THE RISK OF SEVERE STORMS WILL EXTEND OVER
A LARGER AREA TOMORROW AS MOISTURE CONTINUES TO POOL AHEAD OF THE
APPROACHING COLD FRONT. DEEPER SHEAR WILL BE DECREASED AS LOW LEVEL
FLOW VEERS TOMORROW BUT THE AIR MASS WILL BE UNSTABLE ENOUGH SO THAT
INSOLATION AND THE APPROACH OF THE BOUNDARY WILL BE SUFFICIENT TO
KEEP A RISK OF SEVERE CONVECTION.

.LONG TERM...THE FRONT IS EXPECTED TO BE OVER CENTRAL PORTIONS OF
THE CWFA BY THURSDAY EVENING AND GRADUALLY MOVE THROUGH THE AREA
DURING THE EVENING AND OVERNIGHT HOURS. THE POTENTIAL FOR STRONG TO
SEVERE THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS FOR AREAS
MAINLY SOUTH OF INTERSTATE 20...BUT SHOULD BEGIN TO DIE DOWN AND
MOVE OUT OF THE AREA BY THE OVERNIGHT PERIOD.  INSTABILITY AND THE
BEST SUPPORT SHOULD BEGIN TO DIE DOWN BY THIS TIME. THE MAIN CHANGES
MADE FOR THURSDAY NIGHT WAS TO RAISE POPS IN THE SOUTHEAST. HAVE
REMAINED WITH GUI ELSEWHERE SINCE IT IS MORE UNCERTAIN FOR THESE
AREAS HOW FAR SOUTHEAST THE BOUNDARY WILL BE AT THIS POINT. THE
FRONT AND ASSOCIATED SHOWERS SHOULD FINALLY MOVE SOUTHEAST OUT OF
THE CWFA FRIDAY MORNING.

AFTER THE BOUNDARY MOVES THROUGH FRIDAY...HIGH PRESSURE WILL BECOME
CENTERED TO OUR WEST UNDER NWLY FLOW ALOFT.  THIS WILL KEEP THE AREA
RATHER DRY FOR FRIDAY AFTERNOON AND THROUGH THE WEEKEND.
TEMPERATURES DURING THIS TIME WILL BECOME CLOSER TO CLIMATOLOGY.
SUNDAY THERE WILL BE A WEAK UPPER DISTURBANCE TO MOVE THROUGH THE
REGION.  BUT THIS IS NOT EXPECTED TO BRING MUCH EFFECT TO THE
ARKLAMISS REGION OTHER THAN AN INCREASE IN CLOUD COVER. BEYOND
SUNDAY THE AREA WILL SEE A COUPLE MORE WEAK DISTURBANCES MOVE
THROUGH. THERE IS STILL UNCERTAINTY BETWEEN MODELS WITH THESE
DISTURBANCES SO HAVE NOT MADE ANY CHANGES AT THIS TIME TO THE
EXTENDED PORTION OF THE FORECAST. THE EXTENDED PORTION OF THE
PREVIOUS DISCUSSION IS ATTACHED. /14/

WEAK SOUTHERLY FLOW WILL RETURN TO THE AREA ON MONDAY.  ANOTHER
UPPER LEVEL TROUGH WILL THEN SWING ACROSS TEXAS AND INTO THE LOWER
MISSISSIPPI RIVER VALLEY LATE MONDAY NIGHT INTO TUESDAY.  THIS WILL
AGAIN PUSH A WEAK COLD FRONT SOUTHEASTWARD INTO AND THROUGH THE
FORECAST AREA ON TUESDAY ALLOWING SOME SMALL RAIN CHANCES TO RETURN
TO THE ENTIRE AREA.

ONCE THE FRONT PUSHES THROUGH TUESDAY NIGHT...RAIN CHANCES WILL COME
TO AN END AND HIGH PRESSURE WILL BUILD BACK INTO THE FORECAST AREA
TUESDAY NIGHT INTO WEDNESDAY. /19/

&&

.AVIATION...WILL SEE MVFR CIGS ACROSS WRN ZONES GRADUALLY SPREAD
INTO ERN ZONES THIS EVENING. ISOLATED THUNDERSTORMS WILL CONTINUE
SOUTH OF INTERSTATE 20 THROUGH 9 PM...PROVIDING LOCAL AREAS OF IFR
CIGS/VSBY IN HEAVIER RAINFALL. PERIODS OF STRONG WINDS AND DAMAGING
HAIL ALSO POSSIBLE WITH THE STORMS. RAINFALL WILL INCREASE OVER
CENTRAL AND NRN AREAS OVERNIGHT. WILL SEE OCCASIONAL IFR CIGS AFTER
MIDNIGHT DUE TO RAINFALL AND INCREASING LOWER CLOUD DECKS.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       68  81  64  75 /  88  88  66  12
MERIDIAN      67  81  65  76 /  83  80  74  23
VICKSBURG     68  80  60  76 /  91  73  60   9
HATTIESBURG   69  83  69  81 /  68  71  65  32
NATCHEZ       71  81  62  76 /  84  90  53  15
GREENVILLE    66  77  57  73 /  98  64  41   8
GREENWOOD     67  80  58  73 /  97  67  46   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MSZ028>033-
     037>039-044>046-050>052-055>058-063>066-072>074.

     FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR MSZ018-019-
     025>027-034>036-040>043-047>049-053-054-059>062.

LA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR LAZ007>009-015-
     016-023>026.

AR...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR ARZ074-075.

&&

03/CAW
Hazardous weather outlook, May 14, 2:25 PM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT WED MAY 14 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
152030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
325 PM CDT WED MAY 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND THURSDAY

PERIODS OF HEAVY RAINFALL WILL OCCUR OVER MUCH OF THE FORECAST AREA
TONIGHT AND EARLY THURSDAY. THE MAIN AREA OF CONCERN WILL BE ALONG
AND NORTH OF THE I-20 CORRIDOR OVERNIGHT INTO THURSDAY MORNING.
HOWEVER PERIODS OF HEAVY RAINFALL WILL ALSO OCCUR OVER AREAS SOUTH
OF I-20 THIS AFTERNOON AND EVENING. FLOODING OF STREETS AND LOW
LYING AREAS WILL BE POSSIBLE TONIGHT AND EARLY THURSDAY. ADDITIONAL
RAINFALL AMOUNTS FROM 2 TO 5 INCHES WILL BE POSSIBLE THROUGH
THURSDAY MORNING WITH LOCALLY HIGHER AMOUNTS.

ESTIMATED RAINFALL AMOUNTS FROM 3 TO 5 INCHES HAVE FALLEN
OVER NORTHWEST MISSISSIPPI...SOUTHEAST ARKANSAS AND NORTHEAST
LOUISIANA OVER THE PAST 24 HOURS. THE NEXT IN A SERIES OF WEATHER
DISTURBANCES WILL LIFT INTO THE FORECAST AREA TONIGHT. ABUNDANT
MOISTURE CURRENTLY IN PLACE WILL BE MORE THAN SUFFICIENT TO FUEL
STRONG...POSSIBLY SEVERE STORMS...THAT WILL HAVE THE POTENTIAL TO
DUMP HEAVY AMOUNTS OF RAINFALL. IN ADDITION...A FRONT THAT HAS
STALLED OVER SOUTHWESTERN ZONES WILL PROVIDE ADDED LIFT TO INCREASE
THE RISK OF HEAVY RAINFALL IN THE AREA.

ISOLATED SEVERE THUNDERSTORMS WILL OCCUR OVER THE AREA TONIGHT...
MAINLY ALONG AND SOUTH OF INTERSTATE 20 WHERE THE AIR MASS WILL BE
MOST UNSTABLE AND THE FRONT WILL PROVIDE ADDITIONAL WIND SHEAR FOR
SEVERE STORM DEVELOPMENT. THE MAIN RISK WITH THESE STORMS WILL BE
LARGE HAIL AND DAMAGING WINDS. HOWEVER A FEW TORNADOES CAN NOT BE
RULED OUT.

THE RISK OF SEVERE THUNDERSTORMS WILL INCREASE TOMORROW WHEN THE
COLD FRONT MOVES INTO THE REGION. THE MOIST AND UNSTABLE AIR MASS
THAT HAS POOLED OVER THE REGION WILL CONTINUE TOMORROW AND THE
EFFECTS OF AFTERNOON HEATING AND THE APPROACH OF THE FRONT WILL
RESULT IN A POTENTIAL FOR SEVERE THUNDERSTORMS...ESPECIALLY TOMORROW
AFTERNOON. LARGE HAIL...DAMAGING WIND AND TORNADOES WILL BE A
POSSIBILITY WITH SEVERE STORMS TOMORROW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE POTENTIAL FOR HEAVY RAINFALL AND SEVERE THUNDERSTORMS WILL
CONTINUE INTO THURSDAY EVENING...PRIMARILY FOR AREAS SOUTH OF THE
INTERSTATE 20 CORRIDOR. THE RISK FOR SEVERE THUNDERSTORMS WILL
CONTINUE TO DECREASE AND WILL END AT MOST LOCATIONS BY THE LATE
EVENING HOURS.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER WILL BE LOW FOR
FRIDAY THROUGH NEXT TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED TONIGHT THROUGH THURSDAY EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03/CAW

In the hours before

Local storm report, May 14, 1:17 PM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
217 PM CDT WED MAY 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             FERRIDAY                31.63N 91.56W
05/14/2008  E0.75 INCH       CONCORDIA          LA   COUNTY OFFICIAL

&&

CME
Special weather statement, May 14, 2:17 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
317 PM CDT WED MAY 14 2008

MSZ049-050-056-142045-
SMITH MS-RANKIN MS-SCOTT MS-
317 PM CDT WED MAY 14 2008

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 11 MILES SOUTHWEST OF PULASKI AT 317 PM CDT...MOVING EAST AT
19 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN RANKIN...SCOTT AND SMITH COUNTIES SHOULD MONITOR THIS STORM
CLOSELY.

CME

The radar

The Jackson/Brandon,MS radar (KDGX), 40 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 5 thunderstorm wind, 3 tornado, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Smith

When
May 14, 2:46 PM CST
Where
Smith County, 2.07 mi S of Lingle
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.170, -89.580

A few trees were blown down along county road 481.

Thunderstorm Wind, Smith

When
May 14, 2:49 PM CST
Where
Smith County, 1.46 mi NNE of Burns
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.150, -89.542

A few trees were blown down along Highway 902 just north of Burns.

Thunderstorm Wind, Jasper

When
May 14, 3:30 PM CST
Where
Jasper County, 0.33 mi E of Montrose
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
Utility Company
Coordinates
32.130, -89.224

A few trees and power lines were blown down along Highway 15.

Lightning, Rankin

When
May 15, 2:05 AM CST
Where
Rankin County, Star
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
32.100, -90.050

A home was struck by lighting in Star. Some electrical damage occurred to the home.

Flash Flood, Washington

When
May 15, 3:20 AM CST to 8:00 AM CST
Where
Washington County, 1.07 mi N of Glen Allan to 2.35 mi SE of Avon
Cause
Heavy Rain
Property damage
$1.0 million
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
33.035, -91.019

Heavy rain fell across the southern and southeast portion of Washington County during the early morning hours of the 15th. This area received 3 to 5 inches of rain as slow moving storms tracked across the area. Many roads were flooded along with 7 homes taking in water.

Flash Flood, Humphreys

When
May 15, 3:35 AM CST to 8:00 AM CST
Where
Humphreys County, 0.58 mi E of Belzoni to 3.02 mi N of Gooden Lake
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$700,000
Reported by
Law Enforcement
Coordinates
33.180, -90.490

Heavy rain, between 3 and 6 inches, fell across the southern two thirds of Humphreys County. Many streets and roads were flooded around Belzoni, with several of them closed due to high water. Many farm roads and fields were under water across the southern portion of the county which caused damage to young crops.

Flash Flood, Sharkey

When
May 15, 4:35 AM CST to 8:35 AM CST
Where
Sharkey County, 0.9 mi NW of Rolling Fork to 0.72 mi ESE of Anguilla
Cause
Heavy Rain
Property damage
$600,000
Crop damage
$600,000
Reported by
Law Enforcement
Coordinates
32.910, -90.880

Heavy rainfall, between 5 and 8 inches, fell across a large portion of central and northern Sharkey County. Several homes were flooded around Rolling Fork along with numerous county roads under water. Many farm fields were partially under water which caused damage to the young crops.

Flash Flood, Issaquena

When
May 15, 4:35 AM CST to 8:35 AM CST
Where
Issaquena County, 1.05 mi SE of Mayersville to 6.77 mi E of Valewood
Cause
Heavy Rain
Property damage
$200,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
32.891, -91.055

Heavy rainfall, between 5 and 7 inches, fell across most of northern Issaquena County. A few homes were flooded in the county along with numerous county roads under water. Many farm fields were partially under water which caused damage to the young crops.

Flash Flood, Yazoo

When
May 15, 6:00 AM CST to 9:30 AM CST
Where
Yazoo County, 3.67 mi SE of Bayland to 2.89 mi SE of Yazoo City Barrier A
Cause
Heavy Rain
Property damage
$15,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
32.847, -90.600

Heavy rainfall, between 3 and 5 inches, fell across the northwest portion of Yazoo County. Several roads were flooded along with a portion of Highway 49 in the Eden Community. Additionally, many farm fields were partially under water which damaged young crops.

Flash Flood, Hinds

When
May 15, 6:50 AM CST to 8:15 AM CST
Where
Hinds County, 2.58 mi N of Nogan to 2.85 mi NW of Van Winkle
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.287, -90.225

Heavy rainfall, between 2 and 3 inches, fell across Downtown Jackson and caused several areas to flood with many roads under water.

Flash Flood, Issaquena

When
May 15, 6:55 AM CST to 8:00 AM CST
Where
Issaquena County, 0.58 mi SE of Fitler to 0.34 mi E of Fitler
Cause
Heavy Rain
Property damage
$25,000
Reported by
Newspaper
Coordinates
32.725, -91.022

Heavy rainfall, between 3 and 5 inches, fell across central Issaquena County and caused several roads to flood.

Flash Flood, Madison

When
May 15, 7:15 AM CST to 8:20 AM CST
Where
Madison County, 1.56 mi SW of Ridgeland to 2.55 mi W of Ridgeland
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
32.415, -90.150

Heavy rainfall, between 2 and 4 inches, fell across a portion of Madison County. The south side of Highland Colony Parkway was flooded by a foot of water and the road was impassable.

Flash Flood, Smith

When
May 15, 8:00 AM CST to 9:10 AM CST
Where
Smith County, Lorena to 2.43 mi NE of Trenton
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.180, -89.520

Heavy rainfall, between 4 and 6 inches, fell across a portion of northern Smith County. The heavy rain resulted in several roads flooded.

Flash Flood, Scott

When
May 15, 8:10 AM CST to 10:45 AM CST
Where
Scott County, 0.9 mi NE of Morton to 2.41 mi ENE of Forest
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
32.360, -89.660

Heavy rainfall, between 3 and 5 inches, fell across a large portion of southern Scott County. This rainfall resulted in several roads being flooded and some businesses flooded in Forest.

Thunderstorm Wind, Marion

When
May 15, 8:27 AM CST
Where
Marion County, 2.58 mi NE of Cheraw
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.195, -89.798

A couple of trees were blown down in the Lampton Community.

Flash Flood, Newton

When
May 15, 8:30 AM CST to 11:00 AM CST
Where
Newton County, 4.32 mi E of Blunts to 3.83 mi ESE of Conehatta
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
32.409, -88.977

Heavy rainfall, between 3 and 5 inches, fell across a good portion of Newton County. Several roads, in the central portion of the county, had sections under water. These included McNeil, Ridge, Garrison and Poplar Roads.

Flash Flood, Madison

When
May 15, 8:45 AM CST to 9:30 AM CST
Where
Madison County, 1.17 mi W of Gluckstadt to 2.91 mi WSW of Gluckstadt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Public
Coordinates
32.520, -90.100

Several inches of rain caused portions of Gluckstadt Road to be covered in water.

Tornado, Lamar

When
May 15, 9:05 AM CST to 9:09 AM CST
Where
Lamar County, 1.21 mi ESE of Purvis to 3.01 mi SE of Okahola
Rating
EF1
Path length
3.46 mi
Path width
600 yd
Continued into
Forrest, Ms (JAN)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
31.144, -89.401

This tornado began on the east side of Purvis, here it downed some limbs and small trees. The tornado intensified and widened at it approached and crossed Interstate 59 near Black Creek. Numerous trees and large limbs were snapped along the path as it moved through the area between the interstate and Highway 49. Additionally, a couple homes and outbuildings were damaged by limbs or trees falling on them. The tornado intensified again and narrowed as it approached Highway 49 and the south gate of Camp Shelby. A number of large trees were downed along the highway, and from there to the actual gate of Camp Shelby. One large tree fell on a mobile home on the east side of Highway 49, destroying it. Shingles were pulled off a couple commercial buildings along the highway as well and 2 power poles were snapped. This area was where the tornado reached its maximum intensity. As the tornado moved across Camp Shelby, it remained narrow, but not as intense, with winds likely in the 70 to 80 mph range. The tornado downed numerous large limbs and sporadic trees as it moved across the base. One large tree fell on base quarters home, causing serious damage to it, and another tree fell on a vehicle, destroying it. Some other minor roof damage was noted. The tornado continued causing sporadic tree damage as it crossed Highway 98 near the Perry County line where it dissipated. Maximum winds were around 105 mph. The total path length across Lamar and Forrest Counties was 15 miles.

Tornado, Forrest

When
May 15, 9:09 AM CST to 9:24 AM CST
Where
Forrest County, 6.16 mi NNW of Rock Hill to 1.48 mi E of Ragland
Rating
EF1
Path length
11.97 mi
Path width
600 yd
Property damage
$700,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
31.166, -89.348

This tornado began on the east side of Purvis, here it downed some limbs and small trees. The tornado intensified and widened at it approached and crossed Interstate 59 near Black Creek. Numerous trees and large limbs were snapped along the path as it moved through the area between the interstate and Highway 49. Additionally, a couple homes and outbuildings were damaged by limbs or trees falling on them. The tornado intensified again and narrowed as it approached Highway 49 and the south gate of Camp Shelby. A number of large trees were downed along the highway, and from there to the actual gate of Camp Shelby. One large tree fell on a mobile home on the east side of Highway 49, destroying it. Shingles were pulled off a couple commercial buildings along the highway as well and 2 power poles were snapped. This area was where the tornado reached its maximum intensity. As the tornado moved across Camp Shelby, it remained narrow, but not as intense, with winds likely in the 70 to 80 mph range. The tornado downed numerous large limbs and sporadic trees as it moved across the base. One large tree fell on base quarters home, causing serious damage to it, and another tree fell on a vehicle, destroying it. Some other minor roof damage was noted. The tornado continued causing sporadic tree damage as it crossed Highway 98 near the Perry County line where it dissipated. Maximum winds were around 105 mph. The total path length across Lamar and Forrest Counties was 15 miles.

Tornado, Forrest

When
May 15, 9:15 AM CST to 9:17 AM CST
Where
Forrest County, 3.81 mi WSW of Mc Laurin to 2.5 mi WSW of Mc Laurin
Rating
EF1
Path length
1.3 mi
Path width
150 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
31.150, -89.280

This tornado occurred just south of the first, longer track tornado, and was on the ground for just over a mile. A concentrated path of trees, in a convergent pattern, was blown down. Additionally, half the roof of a small church was peeled off.

Thunderstorm Wind, Forrest

When
May 15, 9:19 AM CST
Where
Forrest County, 1.37 mi ESE of Petal
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.340, -89.250

A few trees were blown down off Kennedy Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyThe tornado archive for Mississippi, 2008Warnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103826, 103823, 103827, 103835, 103851, 103855, 103872, 103873, 103883, 103884, 103886, 103885, 103888, 103894, 103889, 103890, 103891, 103902, 103907, 104056, 104057.